Alert archive / Georgia / Special Weather Statements in 2016

Special Weather Statement, NWS Atlanta, GA

July 5, 20164 counties in Georgia

NWS Atlanta, GA issued this special weather statement at Jul 5, 2016, 11:33 AM EDT for 4 counties in Georgia. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 5, 2016, 11:33 AM EDT (15:33 UTC)
Expired
Jul 5, 2016, 12:00 PM EDT
In force
27 min
Issued by
NWS Atlanta, GA

Counties Cherokee County, GA, Cobb County, GA, Forsyth County, GA, Hall County, GA

The radar

The Atlanta radar (KFFC), 83 km from the middle of the area, began a volume at 15:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 3.6 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2016-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1207 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2016-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -11 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1207 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
701 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-11 m²/s²
0-3 km storm-relative helicity
2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

857 
WWUS82 KFFC 051533
SPSFFC

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1133 AM EDT TUE JUL 5 2016
 
GAZ014-021>023-032-033-051600-
COBB GA-DAWSON GA-NORTH FULTON GA-CHEROKEE GA-FORSYTH GA-HALL GA-
1133 AM EDT TUE JUL 5 2016

...SIGNIFICANT WEATHER ADVISORY FOR COBB...SOUTHEASTERN DAWSON...
NORTH FULTON...CHEROKEE...FORSYTH AND SOUTHERN HALL COUNTIES UNTIL
NOON EDT...

AT 1132 AM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM NEAR CUMMING TO NEAR KENNESAW...AND MOVING EAST AT 30
MPH.

  HAZARD...HEAVY RAIN...UP TO 40 MPH WIND...FREQUENT CLOUD TO GROUND
           LIGHTNING.  

  IMPACT...PEOPLE OUTDOORS SHOULD SEEK SHELTER IMMEDIATELY. EXPECT 
           MINOR DAMAGE TO TREE LIMBS AND BLOWING AROUND OF 
           LIGHT...UNSECURED OBJECTS. ELECTRICAL APPLIANCES SHOULD 
           NOT BE USED UNLESS IN AN EMERGENCY. LOCALIZED FLOODING IN 
           LOW LYING AND POOR DRAINAGE AREAS IS ALSO LIKELY. 
           MOTORISTS SHOULD SLOW DOWN AND BE PREPARED FOR POSSIBLE 
           LOSS OF CONTROL DUE TO HYDROPLANING.  WHEN WATER COVERS 
           THE ROAD...REMEMBER TO TURN AROUND DON'T DROWN. 

SOME LOCATIONS IN THE PATH OF THESE STORMS INCLUDE
ATLANTA...MARIETTA...GAINESVILLE...CANTON...CUMMING...SANDY
SPRINGS... ROSWELL...JOHNS
CREEK...ALPHARETTA...SMYRNA...DUNWOODY...MILTON...KENNESAW...
WOODSTOCK...ACWORTH...SUGAR HILL...POWDER SPRINGS...BUFORD...HOLLY
SPRINGS AND FLOWERY BRANCH.

LAT...LON 3436 8371 3414 8399 3417 8406 3410 8411
      3406 8410 3403 8414 3403 8417 3399 8419
      3400 8422 3400 8424 3396 8428 3397 8434
      3386 8435 3384 8438 3389 8473 3403 8474
      3408 8471 3408 8466 3415 8466 3437 8452
TIME...MOT...LOC 1532Z 260DEG 28KT 3421 8420 3400 8458 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this special weather statement went out at Jul 5, 7:34 AM EDT, 3 hours 59 minutes earlier.

Area forecast discussion, Jul 5, 7:34 AM EDT, 3 hours 59 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
734 AM EDT TUE JUL 5 2016

.PREV DISCUSSION... /Issued 347 AM EDT TUE JUL 5 2016/

.SHORT TERM /Today through Wednesday/...
While the broad ridge off the southeast CONUS has contributed an
elevated warm layer to help suppress convective development through
the holiday weekend...an upper shortwave and more enhanced moisture
field traversing the area from the west should provide enough
forcing and instability to trigger more widespread showers and
storms today. Median SBCAPE values from short term ensemble guidance
gets us in the 1500-2000 J/kg range and thermal profiles indicate
PWATs upwards of 2.0 inches this afternoon so hydrometeor loading
could have extra aid with downdrafts. Main threats therefore are
looking to be gusty winds up to 45 mph...brief heavy rainfall...and
frequent lightning. The greatest chance today will be mainly along
and north of a LaGrange to Warrenton line where the best forcing
looks to be. Southeast portions of the area may still be fighting
against the ridge to limit updrafts and stronger development. This
however is where the afternoon temps/dewpts result in heat indices
reaching 105 degrees therefore a heat advisory has been issued from
noon until 6 PM across east Central GA.

Wednesday may be a similar story as a secondary impulse couples with
the aforementioned first piece of energy to still aid in convective
forcing. Have not gone likely pops but general 40% chance area-wide
since ridge to southeast should be weaker and any lingering
boundaries from Tuesday development may locally enhance triggering
pretty much anywhere in the CWA. Temps...while still warm...should
stay under heat advisory levels due to more widespread cu field
limiting peak diurnal heating.

Baker

&&

.LONG TERM /Wednesday Night through Monday/...
Long Range models show good agreement with weak disturbances
keeping a chance of showers and possibly a few thunderstorms in
the forecast across north GA Wednesday night and into Thursday. At
this time... models are exiting these disturbances east by
Thursday afternoon with increased ridging and a weak northwest
flow aloft developing by Thursday evening. The west to northwest
flow should push some drier air into the forecast area for Friday
and help hold afternoon convection down to more isolated in
coverage. This appears to be short-lived as a low pressure system
pushes across the Great Lakes region Friday night and drags a
frontal boundary into the TN Valley region by Saturday morning.
Although confidence of the front sagging into the state is low to
medium for this time of year... models are currently showing the
front slipping into at least north GA on Saturday and helping to
provide a focus for afternoon convection. The stalled boundary...
coupled with an active west to northwest flow aloft will warrant
showing a chance of showers and thunderstorms over the weekend and
into the first of next week. Otherwise... expecting slightly
warmer than normal temperatures to prevail... with highs generally
in the 90s and lows in the 70s... except 80s and 60s respectively
in the mountains.

39

&&

.AVIATION...
12Z Update...
Mainly VFR conditions for north sites and initial IFR/MVFR cig
deck for southern sites. Main concern will be on shower/storm
coverage and timing for today. Coverage should fill in with
influence of shortwave disturbance from the west. Northern sites
have greatest chance so have prevailing TSRA in 18-22z period
while TEMPO for southern sites. Could have VCSH as early as 15z.
Mid morning thru afternoon expect CIGS at 4-5 kft. Winds should be SW/WSW
7-12 kts with some gusts of 16-20 kts after about 18z. Potential
for higher VRB winds and reduced VSBYS with any storm development.
Late period going into Wednesday should see another chance of SHRA
returning mainly to the northern sites so have PROB30 at KATL
after 12z Wed.

//ATL Confidence...12Z Update...
Medium on precip timing and coverage.
Medium on Wed morning cigs.
High on all else.

Baker

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          94  73  94  74 /  50  40  40  30
Atlanta         92  74  91  75 /  60  30  40  30
Blairsville     84  68  86  68 /  60  40  40  40
Cartersville    88  72  90  73 /  60  30  40  30
Columbus        95  75  94  75 /  50  30  40  20
Gainesville     90  73  90  73 /  60  40  40  30
Macon           97  75  96  75 /  50  30  40  20
Rome            89  73  91  73 /  70  30  40  30
Peachtree City  92  72  92  72 /  50  30  40  30
Vidalia         97  77  96  77 /  30  20  40  20

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
Heat Advisory from noon today to 6 PM EDT this evening FOR THE
FOLLOWING ZONES: Baldwin...Bibb...Bleckley...Crawford...Crisp...
Dodge...Dooly...Emanuel...Glascock...Greene...Hancock...
Houston...Jasper...Jefferson...Johnson...Jones...Laurens...
Macon...Monroe...Montgomery...Peach...Pulaski...Putnam...
Taliaferro...Telfair...Toombs...Treutlen...Twiggs...Warren...
Washington...Wheeler...Wilcox...Wilkes...Wilkinson.

&&

SHORT TERM...Baker
LONG TERM....39
AVIATION...Baker
Hazardous weather outlook, Jul 5, 3:27 AM EDT, 8 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
327 AM EDT TUE JUL 5 2016

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-060730-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
327 AM EDT TUE JUL 5 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY AND TONIGHT...

...ISOLATED STRONG STORMS POSSIBLE TODAY FOR MUCH OF THE AREA AND
DANGEROUS HEAT IN EAST CENTRAL GEORGIA...

AN UPPER DISTURBANCE WILL HELP SPARK SCATTERED TO NUMEROUS
SHOWERS AND THUNDERSTORMS ACROSS NORTH AND CENTRAL GEORGIA TODAY.
A FEW STORMS COULD BECOME STRONG... MAINLY ALONG AND NORTH OF A
LAGRANGE TO WARRENTON LINE BETWEEN NOON AND 10 PM. THUNDERSTORM
CHANCES SHOULD DIMINISH BY 11 PM WITH LOSS OF DAYTIME HEATING.

MUCH OF EAST CENTRAL GEORGIA LOOKS TO REACH HEAT INDICES OF 105
DEGREES THIS AFTERNOON. A HEAT ADVISORY HAS BEEN ISSUED
ACCORDINGLY FROM NOON UNTIL 6 PM. PLEASE SEE THE NPW-FFC PRODUCT
FOR MORE DETAILS.

WEATHER HAZARDS EXPECTED...
ANY THUNDERSTORM THAT DEVELOPS WILL HAVE THE POTENTIAL TO PRODUCE
STRONG GUSTY WINDS... FREQUENT LIGHTNING AND HEAVY DOWNPOURS.

DANGEROUS HEAT IN EAST CENTRAL GEORGIA WILL BRING THE EXTRA RISK
OF HEAT EXHAUSTION OR HEAT STROKE THIS AFTERNOON. PLEASE LIMIT
OUTDOOR EXPOSURE AND DRINK PLENTY OF FLUIDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

THERE IS A CHANCE OF THUNDERSTORMS EACH DAY ACROSS NORTH AND
CENTRAL GEORGIA. A FEW STORMS COULD BECOME STRONG DURING THE
AFTERNOON AND EVENING... WITH THE MAIN THREATS BEING GUSTY
WINDS... FREQUENT LIGHTNING AND HEAVY RAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.

In the hours before

Special weather statement, Jul 5, 11:33 AM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1133 AM EDT TUE JUL 5 2016

GAZ014-021>023-032-033-051600-
COBB GA-DAWSON GA-NORTH FULTON GA-CHEROKEE GA-FORSYTH GA-HALL GA-
1133 AM EDT TUE JUL 5 2016

...SIGNIFICANT WEATHER ADVISORY FOR COBB...SOUTHEASTERN DAWSON...
NORTH FULTON...CHEROKEE...FORSYTH AND SOUTHERN HALL COUNTIES UNTIL
NOON EDT...

AT 1132 AM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM NEAR CUMMING TO NEAR KENNESAW...AND MOVING EAST AT 30
MPH.

  HAZARD...HEAVY RAIN...UP TO 40 MPH WIND...FREQUENT CLOUD TO GROUND
           LIGHTNING.

  IMPACT...PEOPLE OUTDOORS SHOULD SEEK SHELTER IMMEDIATELY. EXPECT
           MINOR DAMAGE TO TREE LIMBS AND BLOWING AROUND OF
           LIGHT...UNSECURED OBJECTS. ELECTRICAL APPLIANCES SHOULD
           NOT BE USED UNLESS IN AN EMERGENCY. LOCALIZED FLOODING IN
           LOW LYING AND POOR DRAINAGE AREAS IS ALSO LIKELY.
           MOTORISTS SHOULD SLOW DOWN AND BE PREPARED FOR POSSIBLE
           LOSS OF CONTROL DUE TO HYDROPLANING.  WHEN WATER COVERS
           THE ROAD...REMEMBER TO TURN AROUND DON'T DROWN.

SOME LOCATIONS IN THE PATH OF THESE STORMS INCLUDE
ATLANTA...MARIETTA...GAINESVILLE...CANTON...CUMMING...SANDY
SPRINGS... ROSWELL...JOHNS
CREEK...ALPHARETTA...SMYRNA...DUNWOODY...MILTON...KENNESAW...
WOODSTOCK...ACWORTH...SUGAR HILL...POWDER SPRINGS...BUFORD...HOLLY
SPRINGS AND FLOWERY BRANCH.

LAT...LON 3436 8371 3414 8399 3417 8406 3410 8411
      3406 8410 3403 8414 3403 8417 3399 8419
      3400 8422 3400 8424 3396 8428 3397 8434
      3386 8435 3384 8438 3389 8473 3403 8474
      3408 8471 3408 8466 3415 8466 3437 8452
TIME...MOT...LOC 1532Z 260DEG 28KT 3421 8420 3400 8458

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 3:21 AM EDTHeat AdvisoryFFCBaldwin, Bibb, Bleckley, Crawford, Crisp, Dodge and 28 more15 hr
Jul 5, 12:42 PM EDTSpecial Weather StatementFFCCarroll, Haralson, Polk33 min
Jul 5, 1:31 PM EDTSpecial Weather StatementFFCDouglas, Fulton29 min
Jul 5, 2:02 PM EDTSpecial Weather StatementFFCMuscogee28 min
Jul 5, 2:03 PM EDTSpecial Weather StatementFFCDeKalb, Fulton27 min
Jul 5, 2:32 PM EDTSpecial Weather StatementFFCGwinnett28 min
Jul 5, 2:40 PM EDTSpecial Weather StatementFFCLamar, Spalding20 min
Jul 5, 2:48 PM EDTSevere Thunderstorm WarningFFCWalton27 min
Jul 5, 2:56 PM EDTSpecial Weather StatementFFCButts, Monroe34 min
Jul 5, 3:09 PM EDTSpecial Weather StatementFFCJasper36 min
Jul 5, 3:25 PM EDTSpecial Weather StatementFFCPutnam35 min
Jul 5, 3:40 PM EDTSpecial Weather StatementFFCBaldwin, Greene20 min
Jul 5, 3:44 PM EDTSpecial Weather StatementFFCBibb31 min
Jul 5, 4:05 PM EDTSpecial Weather StatementFFCHancock, Taliaferro25 min
Jul 5, 4:08 PM EDTSpecial Weather StatementFFCBaldwin, Wilkinson37 min
Jul 5, 4:28 PM EDTSpecial Weather StatementFFCGlascock, Jefferson32 min
Jul 5, 4:49 PM EDTSpecial Weather StatementFFCJohnson26 min
Jul 5, 5:47 PM EDTSpecial Weather StatementFFCEmanuel28 min

Nearby

Special Weather Statements in Georgia, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.